Hail, Crook
- When
- July 3, 3:45 PM MST to 4:00 PM MST
- Where
- Crook County, 12 mi NE of Moorcroft
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.383, -104.783
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:46 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 246 PM MDT TUE JUL 3 2001 ACC OVER SW SD EARLY THIS MORNING...WITH ISOLATED TSRA DEVELOPING FROM TIME TO TIME. THIS IS ASSOCIATED WITH THE WEAK VORT CENTER HEADING SWRD OVER WRN SD. MAY SEE A FEW MORE STORMS BEFORE THE VORT MOVES OUT AROUND SUNRISE...SO WILL HAVE TO KEEP AN EYE OUT FOR FURTHER DEVELOPMENT. SFC HIGH CONTINUES TO BUILD SOUTHWARD INTO THE CENTRAL DAKOTAS TODAY...WITH SOUTHEASTERLY UPSLOPE WINDS TO THE WEST OF THE HIGH AXIS ACROSS WRN SD AND ERN WY. SHORTWAVE CURRENTLY ROTATING OVER IDAHO WILL REACH ERN WYOMING THIS AFTN. STRONG THETA-E ADVECTION AT BOTH THE SFC AND 700MB WILL ADD TO THE INSTABILITY OVER NE WY AND SWRN SD THIS AFTN AND EVENING. CAPE RISES TO 1000 TO 2000 J/KG OVER THAT AREA THIS AFTN BEFORE THE SHORTWAVE CROSSES THE AREA AND BREAKS THE CAP. CONVECTION MAY SHIFT EASTWARD INTO SC SD TONIGHT AS STRONG 700MB THETA-E ADVECTION CONTINUES AHEAD OF THE SHORTWAVE. THURSDAY WILL BE MOSTLY SUNNY AND WARMER AS THE UPPER RIDGE AXIS SHIFTS EAST. GOOD CAP OVER THE AREA WILL WORK TO INHIBIT CONVECTION OVER SOUTH DAKOTA FOR MOST OF THE DAY...BUT THE NEXT SHORTWAVE ROUNDING THE RIDGE WILL BREAK THE CAPE OVER NE WY DURING THE AFTN AND WRN SD DURING THE EVENING. THIS SHORTWAVE DRAGS A SFC TROUGH/COLD FRONT ACROSS WRN SD THURSDAY NIGHT...WHICH WILL HELP TO RELEASE THE ENERGY STORED UNDER THE CAP OVER OUR ERN ZONES. THEREFORE...HAVE INCLUDED LOW POP THUNDESTORMS IN ALL ZONES ON THURSDAY NIGHT...WITH SLIGHTLY HIGHER POPS OVER NORTHWESTERN SOUTH DAKOTA WHICH WILL BE CLOSER TO THE VIGOROUS VORT CENTER CROSSING NORTH DAKOTA. DIRTY WESTERLY FLOW CONTINUES THROUGH THE EXTENDED PERIODS...KEEPING A DAILY CHANCE OF THUNDERSTORMS AND SEASONABLE TEMPERATURES. .UNR...NONE. RICHARDS
SDZ001-002-012-013-024>031-041>044-046-047-049-WYZ054>058-031945- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT TUE JUL 3 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM SOUTHERN CAMPBELL COUNTY IN NORTHEAST WYOMING TO FALL RIVER AND SHANNON COUNTIES IN SOUTHWEST SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60 MPH. .DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE COMBINED WITH A COLD FRONT MOVING SOUTH OUT OF NORTH DAKOTA WILL HELP THUNDERSTORMS TO REDEVELOP OVER THE AREA LATER THIS AFTERNOON. PLENTY OF MOISTURE WILL BE AROUND...ESPECIALLY ACROSS THE SOUTH WHERE THE MORNING THUNDERSTORMS OCCURRED. THE THUNDERSTORMS WILL GRADUALLY DIMINISH IN THE EVENING AS THE DISTURBANCE MOVES OUT OF THE AREA. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...PERKINS...MEADE...BUTTE...HARDING...CROOK... CAMPBELL...LAWRENCE...MELLETTE...TODD...WEST,ON...FALL RIVER AND PENNINGTON. WCJIN-WYNE GRZYWACZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 PM 2 SSW KEYAPAHA SD 1 INCH HAIL
07/02/01 TRIPP REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 2 SSW KEYAPAHA SD 1 INCH HAIL
07/02/01 TRIPP REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT TUE JUL 03 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 2 SSW KEYAPAHA SD 1 INCH HAIL
07/02/01 TRIPP REPORTED BY STORM
SPOTTER.The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260430.